Traverse City Record-Eagle

Archive: Friday

November 9, 2012

Meningitis outbreak ongoing after more than a month

TRAVERSE CITY — Health officials in northern Michigan continue to stress vigilance more than a month after a tainted shipment of injectable steroids led to a nationwide meningitis outbreak.

As of this week, a tainted steroid produced at a facility in Massachusetts has led to 424 cases of meningitis or other problems, and 31 deaths in several states. Michigan has 119 cases and seven deaths, including that of an elderly Charlevoix County woman.

Neuromuscular & Rehabilitation Associates in Traverse City was one of four Michigan locations to receive shipments of the tainted steroid. About 1,000 people who may have received a tainted injection from that facility were notified.

"The most important thing is that anyone who received a shot should still be watching closely for the signs and symptoms," said Wendy Trute, director of the Grand Traverse County Health Department.

Munson Medical Center has handled 16 possible cases of medical problems tied to the steroid, hospital spokesman Ian Jones said. Of those, two were confirmed as joint infections. The steroid is linked to meningitis, joint infections and epidural abscesses.

Meningitis refers to inflammation of the protective membranes covering the brain and spinal cord. The inflammation usually is caused by a viral or bacterial infection, but can also be fungal in nature. Officials believe leaf mold contaminated a batch of injectable steroid medication produced at the Massachusetts facility.

Fungal meningitis is exceedingly rare, officials said, and may behave differently than other forms of meningitis. Because of that, Trute said, it's not clear how long it will be until those who received an injection will be in the clear.

"What the experts are saying is 6-8 weeks is the far end of the window of concern, but ... I think we're learning as we go," she said.

Symptoms of meningitis include fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling at injection site.

Only people who received an injection of methylprednisolone acetate from Neuromuscular & Rehabilitation Associates between May 1 and Sept. 26 have reason to be concerned. Patients who received similar injections at Munson Medical Center or other providers — or other medications at Neuromuscular & Rehabilitation Associates — are not affected.

The health Department and Munson Medical Center continue to staff a public hotline at (231)-935-2199 to answer questions from those patients who received the injections and have questions.

1
Text Only

Facebook
Twitter Updates
Follow us on twitter
Associated Press Video
Baby Sloths Squeak for Their Cuddle Partners in Adorable Video Miley Cyrus Hospitalized After Severe Reaction To Medicine Raw: Ferry Sinks Off South Korean Coast Toddler climbs into vending machine 8-year-old Boy Gets His Wish: Fly Like Iron Man Much-Anticipated 'Gone Girl' Trailer Finally Debuts! (VIDEO) Dog and Toddler Wear Matching Outfits in Adorable Photo Series VP Biden: "World witnesses ordinary citizens doing extraordinary things" It's Official! Michael Strahan Joins "GMA" Blood Moon Time-lapse Actress Lake Bell Goes Topless The Five Weirdest Local Taxes in America Applicants Vying for 'World's Toughest Job' Get Heartwarming Surprise Awkward: Crist catches Lt. Gov. insulting him on camera NASA Showcases Lunar Eclipse US Airways Tweets Graphic Photo of Nude Woman Behind the scenes of the Marathon anniversary photo shoot American Airlines Responds After Girl Tweets Alleged Terror Threat 'Joke' Charlie White's "Dancing" Mistake Olympic Great & Baltimore Native Michael Phelps Ends Retirement; Eyes Rio